Tamoxifen – Friend or Foe?? (may be TMI for some)

After having such a gruelling week I was looking forward to a nice, relaxing, stress free weekend … of course that didn’t happen.

It was 4am and I woke up in pain. The abdominal pain had not subsided and now I felt like I had just gotten my period. I told myself “that can’t be, I’m on tamoxifen” so I’m in a drug induced menopausal state. I got out of bed to use the bathroom and there it was, showing up 2 years later. WTF?! The week from hell wasn’t over and had just gone from bad to worse. All I saw was red everywhere. I showered, changed and took all off my sheets and threw them in the washing machine. My pyjama bottoms were soaked so those just went in the trash. Distressed, I finally went back to bed.

The next morning I called and left a message for my oncologist. The abdominal pain now made sense … all this time I was having really bad cramps. Never had such bad cramps before but also never had such a heavy menstrual cycle. This was worse than anything I had experienced before. There was no light day start, just jumped to ‘worse than my heaviest day ever!’ I didn’t do much the rest of the day as I could only make it through an hour and a half with both a pad and a tampon (and they were Supers). This is ridiculous!! What is going on???

I was getting worried since this was not supposed to happen. Although there could be several reasons for this, one of those reasons is uterine/endometrial cancer. Tamoxifen is generally prescribed to women who are diagnosed with ER+ (estrogen receptor positive) breast cancer. It is meant to reduce the chance of recurrence but every drug comes with risks and side effects.

Tamoxifen works by blocking estrogen’s effects: It interferes with estrogen’s ability to stimulate the growth of breast cancer cells. It is a SERM. 

  • Selective estrogen receptor modulators (SERMs) bind to estrogen receptors, preventing estrogen from binding. Examples of SERMs approved by the FDA are tamoxifen (Nolvadex®), raloxifene (Evista®), and toremifene (Fareston®). Tamoxifen has been used for more than 30 years to treat hormone receptor-positive breast cancer. Because SERMs bind to estrogen receptors, they can potentially not only block estrogen activity (i.e., serve as estrogen antagonists) but also mimic estrogen effects (i.e., serve as estrogen agonists). Most SERMs behave as estrogen antagonists in some tissues and as estrogen agonists in other tissues. For example, tamoxifen blocks the effects of estrogen in breast tissue but acts like estrogen in the uterus and bone.

Tamoxifen Side Effects:

  • Risk of blood clots, especially in the lungs and legs
  • Stroke
  • Cataracts
  • Endometrial and uterine cancers
  • Bone loss in premenopausal women
  • Mood swings, depression, and loss of libido

National Cancer Institute. (n.d.). Retrieved from http://www.cancer.gov/types/breast/breast-hormone-therapy-fact-sheet#q4

Benefits – Tamoxifen can:

  • reduce the risk of breast cancer coming back by 40% to 50% in postmenopausal women and by 30% to 50% in premenopausal women
  • reduce the risk of a new cancer developing in the other breast by about 50%

BreastCancer.org. (n.d.). Retrieved from http://www.breastcancer.org/treatment/hormonal/serms/tamoxifen

The above information is what Tamoxifen CAN do, not WILL do. Statistically, yes it can (and I think usually does) help, but there is no guarantee. In any study there are so many variables that we are not aware of. How many of those women in the study/trials fit my profile? No clue and no way for me to know.

There is a very small chance that it is uterine/endometrial cancer, but nonetheless I am kind of freaking out. I try to relax as much as I can, which is always easier said than done.

Just when things were starting to feel somewhat normal, this happens! UGH!!! I feel overwhelmed again. Is the drug just not working anymore, did my ovaries just wake up out of their coma, or is it something more serious??? I am now waiting … will see oncologist and then be referred to gynaecology, will have to have more tests (unpleasant ones I’m sure) and then we will know something.

Tamoxifen … the FRENEMY.

Advertisements

Taking things for granted … No more

I had an appointment with my oncologist yesterday. She gave me a prescription for tamoxifen, which is a hormone blocker. This will stop the estrogen and I guess put me into early menopause. I think I stay on this for 5 years. Ugh that’s a long time but it is what it is. The tumour was very estrogen and progesterone positive, hence stopping the estrogen. Does this mean brittle bones, hot flashes and whatever else comes with menopause and after??? This really is the never ending story. Now I have to figure out what to do to prevent bone density loss. Calcium and exercise is what I know off hand.

I just turned 43. I never imagined this. Then again no one does. You never think that “IT” will happen to you. Whatever that “IT” may be. Bad car accident, no children, cancer … We never think about it happening to us until it does. Now it is me, it’s happened to me. After 6 months of treatment I’m thankful to be alive, thankful that I’m able to drive my car with no pain, that I can take a shower myself and don’t need a sponge bath, and thankful that things are not worse. I’m thankful that I have my mother to take care of me (even though we have our arguments), I’m so grateful that financially I’m fine and have a secure job no matter how long I’m off during this time. I’m also really glad that I’m Canadian and don’t have to worry about health insurance and paying anything. I cannot imagine that at this time. I don’t have to think about whether my insurance will approve reconstruction (which is what I’ve read happens in the US). I’ll be having reconstruction at some point and it’s all part of my treatment plan and I don’t pay a penny. I know the costs vary depending on your health insurance plan but a friends father had cancer and had to shell out $30K. Now I’m not completely clear about the American healthcare system but no one should have to pay anything while they’re going through cancer treatment. Having to have one other thing to think about is just adding more stress, not to mention the financial stress if you cannot afford the cost.

Anyhow, the American healthcare system is a whole other topic for another post. I’m just glad that I’m here and not there. I’m trying not to take anything for granted anymore, down to the little things. All of it should be appreciated and seen as a blessing.